Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Can jaw tightness and anxiety be signs of sinus infection?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
hi I am XXXXXXX and these are my symptoms . Jaw tightness and kind of feeling like when you eat a sour candy. I do have pretty bad anxiety and I have other things going on that is increasing my anxiety which I am taking .5mg BID as needed but I don't feel like the xanex is helping like it was so I am thinking maybe that is causing the jaw tightness. sometimes it clears up and other times all of a sudden it will tighten up at the jawbone itself. I do have some sinus stuff going on and when I clear my throat and spit it is a little blood tinged so maybe I was thinking some kind of sinus infection
Posted Sun, 2 Feb 2014 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Explained below. Detailed Answer: Hi XXXXXXX Welcome to Healthcare Magic! I do not feel your jaw tightness is entirely due to your sinus problems, though sinusitis may probably be contributing to it. A more likely cause, in my opinion, is anxiety itself. Many people do not know that anxiety causes a variety of symptoms other than rapid heart beats, sweating and tremulousness. Jaw discomfort is also a symptom of anxiety. I agree with you that Xanax 0.5 mg twice daily is probably not sufficient for you. With time, people build a tolerance to Xanax and higher dosages are needed. The other thing is that Xanax is short acting and so, you may be having rebound anxiety when the level of Xanax in the blood falls. The best treatment would be to take a medicine of the SSRI class (Zoloft, Paxil etc) or SNRI class (Effexor etc) as these medicines are not habit forming like Xanax and they can even cure your anxiety, unlike Xanax. Xanax helps only as long as it is in the body. It cannot prevent anxiety from returning. But the SSRIs and SNRIs produce gradual changes in the body, because of which one may live free of anxiety even after medicines are stopped. One other thing that you should do is to practice relaxation exercises regularly to control your anxiety. There are many types of relaxation exercises and detailed instructions are freely available online, but do take a look at progressive muscular relaxation exercises, which will be especially good for your jaw tightness. I have enclosed one link for you: WWW.WWWW.WW au/docs/ACF3C8D.pdf Otherwise you can ease tension in the muscles that operate the jaw by opening your jaw as wide as you can, holding for a few moments, then gradually letting it relax. I hope this clears up things for you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Can jaw tightness and anxiety be signs of sinus infection? 7 hours later
thank you for your response. In the past I have tried Zoloft which made me nauseated, but I was already having some stomach issues so I think I could have lasted it out on the Zoloft but I got off of it. My GP switched me to Lexapro which increased my anxiety a TON and I could not lift anything over 20 pds because of the rapid heartbeat and pounding in my chest to go along with the dizziness. Also the celexa did the same kind of thing. it increased my anxiety along with making me feel sluggish and because he told me to take it at night to avoid the side effects like nausea but when I took it at night I had insomnia, night sweats and felt like a zombie the next morning. I felt like everything was in slow motion and had to miss a couple of hours because I did not feel safe operating a motor vehicle. I will talk to my GP maybe about trying something else.
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Explained below. Detailed Answer: Hi XXXXXXX All anti-depressants can increase anxiety and cause nausea. But these side effects last only for a few days. Next time you start one of these, ask your GP to increase your prescription of Xanax to maybe 0.5 mg thrice daily or four times daily for the first one week. You can then reduce it back to the previous dose and by this time, the side effects would have reduced. SSRIs can cause insomnia in some and somnolence in others. Since it caused you insomnia, you should always take it in the morning but after breakfast. Also, you should take care to start with the lowest possible dose and hike up after a few days. For Zoloft, it should have been 25 mg once a day for two days followed by 50 mg once a day. This strategy makes it easier to tolerate the drug. Many times GPs forget to tell you all this or are themselves not aware and so, quite a few people are unable to benefit from SSRIs. There are still a few SSRIs that you haven't tried so far. Both Paxil and Prozac would be good enough. Paxil also has a controlled release formulation to reduce the gastric side effects. That would suit you better than plain Paxil. Whatever you choose, remember that it will take more than a month to see the full response. So be patient. Please try to do the relaxation exercises. They make a huge difference. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor